Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1867 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
Search Again
 Back
 Table of Contents
 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Article Access Statistics
 Reader Comments
 Email Alert
 Add to My List
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed322    
    Printed26    
    Emailed0    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal

 
ARTICLE
Year : 1995  |  Volume : 37  |  Issue : 3  |  Page : 113-118

Incidence of Adverse Reactions to Commonly Prescribed Psychopharmacological Agents During Early Phase of Therapy


1 Professor, Department of Pharmacology, Department of Psychiatry, Christian Medical College, Vellore 632 002, India
2 Professor and Head, Department of Psychiatry, Christian Medical College, Vellore 632 002, India

Correspondence Address:
A Kuruvilla
Professor, Department of Pharmacology, Department of Psychiatry, Christian Medical College, Vellore 632 002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 21743730

Rights and PermissionsRights and Permissions

Five hundred and ninety two patients attending a psychiatric department as outpatients or as inpatient were included in this study. Details regarding age, sex, diagnosis and drugs prescribed were entered in a proforma. The information regarding drugs prescribed, dosage and the types of reactions were noted. All patients were followed up for a period of 3 to 4 weeks. Incidence of adverse reactions was calculated as percentage of the total number of prescriptions of the same group of drugs. The incidence of reactions to antipsychotic and antidepressants ranged from 35 to 46.9%. The incidence of reactions to haloperidol was higher than the reactions to other drugs. Antianxiety drugs were found to produce only minimal reactions. Two or more drugs prescribed together was associated with a higher incidence of reactions. Among the 193 patients who were reported to have reactions, 65.8% had extrapyramidal symptoms. The frequency of these reactions were highest with antipsychotic drugs haloperidol, chlorpromazine, trifluoperazine and thioridazine in that order. Dystonic reactions were reported within one to two days after the initiation of therapy in a large group of patients. Anticholinergic side effects were associated with prescription of tricyclic antidepressants andphenothiazines. Drowsiness, giddiness and postural hypotension were the other reactions associated with tricyclics.



[PDF]*

        

Print this article         Email this article